Alert archive / Montana / Winter Storm Warnings in 2014
Winter Storm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Feb 20, 2014, 4:34 PM MST for Mineral County, Missoula County, Sanders County, Montana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2014, 4:34 PM MST (23:34 UTC)
- Expired
- Feb 21, 2014, 4:47 AM MST
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
255 WWUS45 KMSO 202334 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 434 PM MST THU FEB 20 2014 MTZ004-210745- /O.UPG.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ /O.NEW.KMSO.WS.W.0009.140220T2334Z-140221T1200Z/ LOWER CLARK FORK REGION- 434 PM MST THU FEB 20 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR I-90 LOOKOUT PASS TO HAUGAN... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW FOR I-90 LOOKOUT PASS TO HAUGAN...WHICH IS IN EFFECT UNTIL 5 AM MST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH TONIGHT BRINGING HEAVY MOUNTAIN SNOW AND LIGHT TO MODERATE SNOW TO VALLEY LOCATIONS. THIS WILL CREATE ANOTHER ROUND OF HAZARDOUS TRAVEL CONDITIONS DUE TO SNOW-PACKED ROADS AND PERIODS OF BLOWING SNOW FOR THE MOUNTAINS AND MOUNTAIN PASSES. * SNOW ACCUMULATIONS: STORM TOTALS OF 10 TO 15 INCHES FOR MOUNTAINS PASSES AND OTHER MOUNTAIN ROADWAYS...1 TO 4 INCHES FOR THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ IDZ007-210745- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ OROFINO/GRANGEVILLE REGION- 334 PM PST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THIS AFTERNOON CAUSING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. HIGHER ACCUMULATIONS WILL BE CONFINED TO LOCATIONS ABOVE 3500 FEET INCLUDING WHITEBIRD HILL AND GREER GRADE. BLOWING AND DRIFTING SNOW WILL ALSO BE AN IMPACT CAUSING DIFFICULT TRAVEL CONDITIONS AT LOWER ELEVATIONS AS WELL. * SNOW ACCUMULATIONS: STORM TOTALS OF 6 TO 9 INCHES ABOVE 3500 FEET WITH 1 TO 3 INCHES FOR LOCATIONS BELOW 3500 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ005-006-010-MTZ001-006-210745- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- BITTERROOT/SAPPHIRE MOUNTAINS- 434 PM MST THU FEB 20 2014 /334 PM PST THU FEB 20 2014/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH TONIGHT BRINGING HEAVY MOUNTAIN SNOW AND LIGHT TO MODERATE SNOW TO VALLEY LOCATIONS. THIS WILL CREATE ANOTHER ROUND OF HAZARDOUS TRAVEL CONDITIONS DUE TO SNOW-PACKED ROADS AND PERIODS OF BLOWING SNOW FOR THE MOUNTAINS AND MOUNTAIN PASSES. * SNOW ACCUMULATIONS: STORM TOTALS OF 10 TO 15 INCHES FOR MOUNTAINS PASSES AND OTHER MOUNTAIN ROADWAYS...1 TO 4 INCHES FOR THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ002-003-005-043-210745- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 434 PM MST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THE NIGHT CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 3 TO 6 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ007-210745- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ BUTTE/BLACKFOOT REGION- 434 PM MST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THE NIGHT CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
420 WWUS45 KMSO 210424 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 924 PM MST THU FEB 20 2014 MTZ004-211200- /O.CON.KMSO.WS.W.0009.000000T0000Z-140221T1200Z/ LOWER CLARK FORK REGION- 924 PM MST THU FEB 20 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY FOR I-90 LOOKOUT PASS TO HAUGAN... A WINTER STORM WARNING FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH TONIGHT BRINGING HEAVY MOUNTAIN SNOW AND LIGHT TO MODERATE SNOW TO VALLEY LOCATIONS. THIS WILL CREATE ANOTHER ROUND OF HAZARDOUS TRAVEL CONDITIONS DUE TO SNOW-PACKED ROADS AND PERIODS OF BLOWING SNOW FOR THE MOUNTAINS AND MOUNTAIN PASSES. * SNOW ACCUMULATIONS: STORM TOTALS OF 10 TO 15 INCHES FOR MOUNTAINS PASSES AND OTHER MOUNTAIN ROADWAYS...1 TO 4 INCHES FOR THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ IDZ007-211200- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ OROFINO/GRANGEVILLE REGION- 824 PM PST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THIS AFTERNOON CAUSING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. HIGHER ACCUMULATIONS WILL BE CONFINED TO LOCATIONS ABOVE 3500 FEET INCLUDING WHITEBIRD HILL AND GREER GRADE. BLOWING AND DRIFTING SNOW WILL ALSO BE AN IMPACT CAUSING DIFFICULT TRAVEL CONDITIONS AT LOWER ELEVATIONS AS WELL. * SNOW ACCUMULATIONS: STORM TOTALS OF 6 TO 9 INCHES ABOVE 3500 FEET WITH 1 TO 3 INCHES FOR LOCATIONS BELOW 3500 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ005-006-010-MTZ001-006-211200- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- BITTERROOT/SAPPHIRE MOUNTAINS- 924 PM MST THU FEB 20 2014 /824 PM PST THU FEB 20 2014/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH TONIGHT BRINGING HEAVY MOUNTAIN SNOW AND LIGHT TO MODERATE SNOW TO VALLEY LOCATIONS. THIS WILL CREATE ANOTHER ROUND OF HAZARDOUS TRAVEL CONDITIONS DUE TO SNOW-PACKED ROADS AND PERIODS OF BLOWING SNOW FOR THE MOUNTAINS AND MOUNTAIN PASSES. * SNOW ACCUMULATIONS: STORM TOTALS OF 10 TO 15 INCHES FOR MOUNTAINS PASSES AND OTHER MOUNTAIN ROADWAYS...1 TO 4 INCHES FOR THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ002-003-005-043-211200- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 924 PM MST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THE NIGHT CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 3 TO 6 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ007-211200- /O.CON.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ BUTTE/BLACKFOOT REGION- 924 PM MST THU FEB 20 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THE NIGHT CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
221 WWUS45 KMSO 211147 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 447 AM MST FRI FEB 21 2014 MTZ004-211800- /O.CAN.KMSO.WS.W.0009.000000T0000Z-140221T1200Z/ /O.NEW.KMSO.WS.W.0010.140221T1200Z-140221T1800Z/ LOWER CLARK FORK REGION- 447 AM MST FRI FEB 21 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: STRONG SNOW BANDS HAVE BEEN PRODUCING HEAVY SNOWFALL AT RATES OF 2 INCHES PER HOUR. POOR VISIBILITY AND SNOW COVERED AND ICY ROADWAYS WILL MAKE TRAVEL EXTREMELY SLOW WITH ROADS IMPASSIBLE AT TIMES. * SNOW ACCUMULATIONS: 2 INCH PER HOUR SNOW RATES WITH 6 TO 10 INCHES OF SNOW UNDER THE SNOW BANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ003-005-043-211800- /O.CAN.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ /O.NEW.KMSO.WS.W.0010.140221T1200Z-140221T1800Z/ FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- POTOMAC/SEELEY LAKE REGION- 447 AM MST FRI FEB 21 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW DUE UNDER SNOW BANDS...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * IMPACTS/TIMING: STRONG SNOW BANDS HAVE BEEN PRODUCING HEAVY SNOWFALL AT RATES OF 2 INCHES PER HOUR. POOR VISIBILITY AND SNOW COVERED AND ICY ROADWAYS WILL MAKE TRAVEL EXTREMELY SLOW WITH ROADS IMPASSIBLE AT TIMES. * SNOW ACCUMULATIONS: GENERALLY 3 TO 6 INCHES WITH UP TO 8 INCHES UNDER SNOW BANDS. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA... HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IDZ007-211300- /O.EXP.KMSO.WW.Y.0023.000000T0000Z-140221T1200Z/ OROFINO/GRANGEVILLE REGION- 347 AM PST FRI FEB 21 2014 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...GREER GRADE $$ IDZ005-006-010-MTZ001-006-211800- /O.EXT.KMSO.WW.Y.0023.000000T0000Z-140221T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- BITTERROOT/SAPPHIRE MOUNTAINS- 447 AM MST FRI FEB 21 2014 /347 AM PST FRI FEB 21 2014/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS MORNING. * IMPACTS/TIMING: STRONG SNOW BANDS HAVE BEEN PRODUCING MODERATE TO HEAVY SNOWFALL AT RATES UP TO 2 INCHES PER HOUR. POOR VISIBILITY AND SNOW COVERED AND ICY ROADWAYS WILL MAKE TRAVEL SLOW AND HAZARDOUS AT TIMES. * SNOW ACCUMULATIONS: STORM TOTALS OF 10 TO 15 INCHES FOR MOUNTAINS PASSES AND OTHER MOUNTAIN ROADWAYS...2 TO 5 INCHES FOR THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ002-211800- /O.EXT.KMSO.WW.Y.0023.000000T0000Z-140221T1800Z/ WEST GLACIER REGION- 447 AM MST FRI FEB 21 2014 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THIS MORNING CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 3 TO 6 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ007-211800- /O.EXT.KMSO.WW.Y.0023.000000T0000Z-140221T1800Z/ BUTTE/BLACKFOOT REGION- 447 AM MST FRI FEB 21 2014 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: SNOW WILL CONTINUE TO IMPACT THE REGION THROUGH THIS MORNING CREATING HAZARDOUS DRIVING CONDITIONS DUE TO SNOW AND ICE COVERED ROADS. * SNOW ACCUMULATIONS: 3 TO 6 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 2:44 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 20, 2:44 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MST Thu Feb 20 2014
...SNOW BANDS TONIGHT TO CAUSE MODERATE SNOW AND RAPIDLY CHANGING
CONDITIONS...
...POTENTIAL FOR HEAVY SNOW IN PARTS OF WEST CENTRAL MONTANA SUNDAY/MONDAY...
.DISCUSSION...Snow showers are developing into snow bands this
afternoon making travel difficult in many locations. Areas under
snow bands may get 3 to 4 inches of snow over a couple of hours,
whereas areas a few miles away will get less than an inch. So
expect varying visibility and road conditions as you travel across
the region this afternoon and evening. Snow bands will continue
through the night tonight and will taper off by the morning
commute tomorrow. Friday through Saturday morning there will be
light snow showers across the area, especially in the mountains.
One area of concern for Friday night into Saturday morning is
Whitebird Hill and the southern Clearwater mountains south of
Idaho 13, including Grangeville. A recent change in forecast
models for that area suggests 3 to 5 inches at the lower elevation
near the mountains with more at higher elevations. Uncertainty is
still high, especially considering how near term of a forecast
this is, though predictability should improve very quickly.
Confidence is increasing for a significant SNOW EVENT STARTING
MID-DAY SUNDAY AND PERSISTING THROUGH MUCH OF MONDAY. A slow
moving boundary of snow is likely to develop across much of west
central Montana extending into parts of central Idaho and
southwest Montana.
SNOWFALL...At this time widespread 2-5 inches is expected in the
mountains and valleys in the above areas. However, THIS PATTERN
IS FAVORABLE FOR A NARROW BAND (MAYBE 20-40 MILES WIDE) OF VERY
HEAVY SNOW, perhaps 8-12 inches. THIS HAS HAPPENED IN THE PAST
WITH VERY SIMILAR PATTERNS.
LOCATIONS Sun/Mon: Valleys most favorable for the potential of
heaviest snow may be (not including all) the Missions,
Seeley/Swan, then Missoula/Bitterroot and the I-90 corridor from
Alberton to Drummond.
In addition strong northeast winds will develop late Sunday in the
favored areas for arctic winds, Bad Rock and Hellgate Canyons.
This arctic air will bring temperatures around 20 degrees colder
than what we've encountered the past 10 days. Overnight lows in
the single digits and teens are likely with wind chills below 0,
especially Monday and Tuesday morning. Fresh snowfall may bring a
potential for even lower temperatures Tuesday morning.
For Wednesday and Thursday there is the potential for another
decent storm system to affect the region. Confidence continues to
be low due to the moderate variability in the weather models.
&&
.AVIATION...Snow bands will continue through the night mainly
affecting KMSO and KGPI before conditions start to improve early
tomorrow morning. With snow bands, expect conditions to change
quickly both by location and in time. Visibility and ceilings will
be very low in bands, but will improve quickly just a few miles
away.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 5 AM MST Friday
Bitterroot/Sapphire Mountains...Kootenai/Cabinet Region...
Lower Clark Fork Region.
WINTER WEATHER ADVISORY until 5 AM MST Friday Butte/Blackfoot
Region.
WINTER WEATHER ADVISORY until 5 AM MST Friday Flathead/Mission
Valleys...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
Region...West Glacier Region.
ID...WINTER WEATHER ADVISORY until 5 AM MST /4 AM PST/ Friday Eastern
Lemhi County...Northern Clearwater Mountains...Southern
Clearwater Mountains.
WINTER WEATHER ADVISORY until 4 AM PST Friday
Orofino/Grangeville Region.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 6:57 PM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more | 5 hr |
Nearby
Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.